[Infographic] Dangerous Trends in Opioid Abuse in Illinois
The state of Illinois is in the midst of an opioid abuse epidemic. In 2013, there were 1,089 deaths from drug overdoses in Illinois. Of those deaths, 668 were caused by opioids. That number represents a 61% increase from the previous year.
The majority of those who died from opioid overdoses were between the ages of 25 and 44. However, the number of overdose deaths among people aged 55 and older has also been increasing at an alarming rate.
Also, it has been shown that men have made up the bulk of those struggling with opioid use disorder with 72.4% of emergency room visits from 2019-2020.
There are several factors that have contributed to the rise in opioid addiction and overdose rates in Illinois. One is the increased availability of prescription painkillers.
When people are prescribed painkillers for legitimate purposes, they may not be aware of the potential for addiction. Once they become addicted, they may turn to illegal sources of opioids when they can no longer get prescriptions.
Another factor is the increased availability of heroin. Heroin is cheaper and more potent than ever before, making it more dangerous.
Accessibility of Naloxone Through a State Initiative
In order to combat the rise in overdose rates, the state of Illinois has made naloxone more accessible. Naloxone is a medication that can reverse an opioid overdose. It is now available without a prescription at many pharmacies across the state.
In addition, the Illinois Department of Human Services has a program that provides naloxone kits to first responders and others who may come into contact with someone who is overdosing.
The state of Illinois is also working to increase access to treatment for addiction. There are many barriers to treatment, such as the cost of care, lack of insurance coverage, and stigma.
However, there are programs in place that can help people get the treatment they need.
Signs and Symptoms of an Opioid Overdose
If someone you know is using opioids, it is important to be able to identify the signs and symptoms of an overdose.
These can include:
- Difficulty breathing
- Slow or irregular heartbeat
- Drowsiness or inability to wake up
- Cold, clammy skin
- Bluish tint to the skin or lips
If you see any of these signs, it is important to call 911 immediately. Naloxone can be used to reverse the effects of an overdose, but it must be administered as soon as possible.
Treatment for Opioid Addiction
If you or someone you know is struggling with addiction, there are resources available to help. Treatment should always be customized to meet the individual’s needs, but there are some general steps that can be taken.
- The first step is to detoxify the body. This can be done through a medically-supervised detox program or at home with the help of over-the-counter medications.
- Once the body is free of opioids, counseling and behavior therapy can begin. These sessions will help the individual learn new coping mechanisms and develop healthy habits.
- Medications may also be prescribed to help with withdrawal symptoms and cravings. These should always be taken as directed by a healthcare professional.
If you or someone you know is struggling with opioid addiction, there is help available. There are treatment options that can help people recover from addiction and live healthy, drug-free lives.